The 80 mg dosage of Zocor® (simvastatin), prescribed to treat high cholesterol, needs to be sharply lowered to avoid myopathy, according to a U.S. Food and Drug Administration (FDA) alert. The 80 mg dose should only be used by patients who have been taking the drug for more than a year without having any side effects.
Zocor® is estimated to have been sold to 2.1 million people last year at the 80 mg dose. The drug is the most powerful statin in generic form, and it is relatively inexpensive, according to the FDA’s Amy Egan, M.D. Eagan is deputy director for safety in the FDA’s Division of Metabolism and Endocrinology Products.
The FDA is now saying that patients new to Zocor® should be started on a 40 mg dose. If that amount doesn’t lower the patient’s cholesterol enough, Eagan said, the FDA is recommending that doctors find another drug to prescribe.
“Our overall goal,” according to Eric Colman, M.D., “is to get doctors to not start patients on 80 mg of simvastatin.” Colman is deputy director of the FDA division.
The warning was issued in June 2011 to alert health care providers and patients of the risk of myopathy, an injury to the muscle characterized by pain or weakness. Myopathy seems to be a result of interactions of Zocor® with other medications, Colman said. He also added that some people seem to be genetically predisposed to myopathy caused by Zocor®.
Signs and Symptoms of Myopathy
Patients taking Zocor® and their doctors should be alert for symptoms of myopathy, which include unexplained:
- muscle pain
- muscle weakness or tenderness
- feeling ill
When these occur, laboratory tests for creatinine kinase, an enzyme, in the blood are done. If myopathy is suspected or diagnosed, Zocor® therapy should be immediately stopped.
Zocor® and Rhabdomyolysis
A more serious complication of taking Zocor®, in particular with certain other medications, is the development of rhabdomyolysis. This condition can be fatal due to kidney failure. Doctors are advised to monitor their patients for signs and symptoms of myopathy, especially when first starting Zocor® and after raising the dosage.
A report by doctors in Dunedin, New Zealand, told of eight cases of rhabdomyolysis developing in patients taking between 20 mg and 80 mg of simvastatin daily of those, two of the patients died. According to the report, six of the patients were taking simvastatin plus atorvastatin, another cholesterol-lowering drug. They all complained of muscle pain early in their treatment.
It is important to immediately give the patient large amounts of fluids, possibly intravenously if necessary. This is to flush myoglobin out of the kidneys and hopefully prevent kidney failure.
Don’t Delay! Call Clay!
If you have taken Zocor® and have been diagnosed with myopathy or rhabdomyolysis, don’t delay! Call Clay! Our initial consultation is FREE! Our experienced staff members are here to help.